Michael Makkai

Michael Makkai (Hungarian: Makkai Mihály; 24 June 1939 in Budapest, Hungary) is Canadian mathematician of Hungarian origin, specializing in mathematical logic.[1] He works in model theory, category theory, algebraic logic, type theory and the theory of topoi.


Academic biography

Makkai was awarded his PhD from the Eötvös Loránd University, Budapest, in 1966, having been supervised by Rózsa Péter and Andrzej Mostowski.[2] He then worked at the Mathematical Institute of the Hungarian Academy of Sciences.[3] Between 1974 and 2010, he was professor of mathematics at McGill University, retiring in 2010. He is also an external member of the Hungarian Academy of Sciences (1995).


With Leo Harrington and Saharon Shelah he proved the Vaught conjecture for ω-stable theories.[4]

Selected publications

  • M. Makkai, G. E. Reyes: First Order Categorical Logic, Lecture Notes in Mathematics, 611, Springer, 1977, viii+301 pp. doi:10.1007/BFb0066201[5]
  • L. Harrington, M. Makkai, S. Shelah: A proof of Vaught's conjecture for ω-stable theories, Israel J. Math., 49(1984), 259–280. doi:10.1007/BF02760651
  • Michael Makkai, Robert Paré: Accessible categories: the foundations of categorical model theory. Contemporary Mathematics, 104. American Mathematical Society, Providence, RI, 1989. viii+176 pp. ISBN 0-8218-5111-X
  • M. Makkai: Duality and Definability in First Order Logic, Memoirs of the American Mathematical Society, 503, 1993, ISSN 0065-9266. doi:10.1090/memo/0503


  1. Benthem, Johan Van; Heinzmann, Gerhard; Rebuschi, Manuel; Henk Visser (2006-11-14). The age of alternative logics: assessing philosophy of logic and mathematics today. Springer. pp. 182–. ISBN 978-1-4020-5011-4. Retrieved 28 June 2011.
  2. Michael Makkai at the Mathematics Genealogy Project
  3. "Makkai's CV at his McGill University Homepage" (PDF).
  4. L. Harrington, M. Makkai, S. Shelah: A proof of Vaught's conjecture for ω-stable theories, Israel J. Math., 49(1984), 259280.
  5. Monk, J. D. (1978). "Review: First order categorical logic by Michael Makkai and Gonzalo E. Reyes" (PDF). Bull. Amer. Math. Soc. 84 (6): 1378–1380. doi:10.1090/s0002-9904-1978-14587-x.
  • Makkai's homepage at the Hungarian Academy of Sciences
  • Makkai's homepage at McGill University
This article is issued from Wikipedia. The text is licensed under Creative Commons - Attribution - Sharealike. Additional terms may apply for the media files.